Nebraska, 2013

Flash Flood and Flood in Nebraska, October 2 to 3, 2013

October 2 to 3, 2013 · NWS GID · 34 events in 8 counties and zones

Although this Wednesday afternoon started out with a fairly low-key development of isolated strong to severe thunderstorms in northern portions of South Central Nebraska, this convective event ended up being one of the most significant heavy rain episodes of 2013 for much of the northeast two-thirds of the 24-county area, highlighted by a small zone of 8+ inch rainfall in southeastern Greeley…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although this Wednesday afternoon started out with a fairly low-key development of isolated strong to severe thunderstorms in northern portions of South Central Nebraska, this convective event ended up being one of the most significant heavy rain episodes of 2013 for much of the northeast two-thirds of the 24-county area, highlighted by a small zone of 8+ inch rainfall in southeastern Greeley County. In terms of actual severe weather, this event was small in scale, featuring only a handful of quarter to golf ball size hail reports in southern Greeley and northwestern Howard counties during the late afternoon and early evening, with the largest hail stones reported four miles south of Greeley at 535 pm CDT. However, as the large hail threat diminished by sunset, heavy rainfall took over as the main story for the next several hours lasting well into Thursday morning the 3rd, as the initially isolated development in northern counties morphed into a slow-moving, southward-drifting linear mesoscale convective system (MCS). By the time all convection finally exited South Central Nebraska shortly before sunrise on the 3rd, most places generally northeast of a line from Loup City-Gibbon-Blue Hill-Superior had received at least 2-3 of rain, but with a corridor of higher amounts generally 4-6 concentrated across much of Adams, northwestern Nuckolls and southwestern Clay counties. Within these counties, just a few of the highest reported rainfall totals included 6.35 a few miles south of Juniata and 4.75 a few miles south of Trumbull. At Hastings Municipal Airport, 3.49 of the storm total of 4.13 fell on the calendar day of Oct. 3rd, shattering the previous record for highest rainfall on any given day in October (2.95 on Oct. 16, 1968). Of even greater significance, however, was the incredible amount of rain that fell mainly between 4-9pm CDT within a small portion of southeastern Greeley County. Despite limited ground-truth from the epicenter of heavy rainfall in that area, an observer five miles northwest of Wolbach measured 8.46, and radar estimates suggested that even higher amounts might have fallen roughly 4-8 miles northeast of Wolbach. Although several counties in South Central Nebraska undoubtedly experienced short-term flooding issues from this event including lowland flooding and damage to rural roads, specific flooding reports were fairly limited. However, a few known reports included water running across several county roads in southeastern Greeley County, and also water up to the hood of a vehicle on Highway 92 east of Ashton near the Sherman-Howard County line. Fortunately, a stretch of predominantly dry weather during the preceding few weeks likely mitigated more significant flooding on larger creeks and rivers. As for thunderstorm winds during this event, there were no known-instances of severe-criteria gusts, although a RAWS sensor in western Clay County clocked a near-severe gust to 54 MPH.

Taking a closer look at event timing, the initial development of localized strong to severe storms got underway within primarily Sherman, Howard, Valley and especially southern Greeley counties between 3-7 pm CDT. During these early stages, several very slow-moving to nearly stationary multicell storms dumped heavy rainfall and isolated large hail over many of the same areas. Then between 7-10 pm CDT, the initial storm clusters finally started sinking slowly southward toward the Interstate 80 corridor, while gradually expanding in coverage and elongating into a west-southwest to east-northeast linear system. From about 10 pm to 1 am CDT, the MCS propagated slowly southward across Interstate 80 and into counties along Highway 6 from near Holdrege to Geneva. During the pre-dawn hours of the 3rd, widespread convection continued drenching primarily those counties south of Interstate 80 and near/east of Highway 281, with backbuilding along the western edge of the complex resulting in the enhanced rainfall totals over Adams County and vicinity. Finally, between 6-7 am CDT, the back edge of weakening convection departed the eastern fringes of the local area, ending nearly 16 consecutive hours of thunderstorm activity within South Central Nebraska. On the synoptic scale aloft this was a fairly weakly-forced event, as South Central Nebraska resided under relatively weak west-southwest mid-upper level flow, downstream from a larger scale trough organizing over the Pacific Northwest and Northern Rockies. However, a low-level focus for convective development existed in the form of a southwest-northeast oriented cold front that roughly bisected Nebraska during the late afternoon and evening hours. The initial mid-late afternoon storms flared up near this frontal boundary, aided by forcing from a subtle shortwave trough passing through the area. During these early stages, mesoscale severe weather parameters within the local area featured fairly modest mixed-layer CAPE values of 1000-1500 J/kg and generally no more than 30 knots of 0-6 kilometer vertical wind shear. However, the combination of the weak shear environment featuring mid-upper level flow nearly parallel to the surface front, along with seasonably-high low level moisture reflected by surface dewpoints in the low-mid 60s F, fostered the slow storm movement and resultant heavy rainfall. As the night wore on, the southward expansion of the MCS was aided by the development of a south-southwesterly low level jet that ramped up to around 40 knots at 850 millibars, enhancing moisture transport into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 2, 10:24 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 2, 10:24 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1124 AM CDT WED OCT 2 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 442 AM CDT WED OCT 2 2013

PRIMARY FORECAST CONCERN THROUGH THE SHORT TERM LIES WITH
INCREASING  PRECIPITATION CHANCES.

UPPER LEVEL FLOW ACROSS THE PLAINS HAS BECOME A BIT MORE
SOUTHWESTERLY OVERNIGHT...WITH WEAK RIDGING OVER THE SERN CONUS
AND  A LOW PRESSURE SYSTEM MAKING ITS WAY TOWARD THE PAC NW
COAST. SATELLITE IMAGERY SHOWS SOME LOWER LEVEL SCATTERED STRATUS
SLIDING THROUGH MAINLY SERN PORTIONS OF THE CWA...WHILE UPPER
LEVEL CLOUDS ARE AFFECTING THE WEST...SO HAVE MOSTLY CLEAR TO
PARTLY CLOUD SKIES. AT THE SURFACE...ITS A FAIRLY WEAK PATTERN IN
PLACE...WITH HIGH PRESSURE EXTENDING FROM MN SOUTH TOWARD THE SERN
COAST...WITH LOW PRESSURE OVER THE ROCKIES/HIGH PLAINS. THIS IS
KEEPING WINDS E/SERLY THIS MORNING...WITH SPEEDS IN THE 5 TO 10
MPH RANGE.

THE MAIN STORY THROUGH THE SHORT TERM PERIOD...MAINLY LATER THIS
AFTERNOON THROUGH TONIGHT...LIES WITH THE ARRIVAL OF A WEAK UPPER
LEVEL SHORTWAVE DISTURBANCE SHIFTING NORTHEAST OUT OF THE ROCKIES
INTO THE AREA...BRINGING SHOWER/THUNDERSTORM CHANCES TO THE ENTIRE
CWA.  WHILE AM EXPECTING THE FIRST HALF OF THE DAY TO BE QUIET AND
PROBABLY EVEN THE EARLY AFTERNOON...ACTIVITY IS EXPECTED TO BEGIN
TO  DEVELOP MID/LATE AFTERNOON...MAINLY ALONG A SFC FRONTAL
BOUNDARY APPROACHING FROM THE NORTHWEST...AS THE WAVE APPROACHES
AND TEMPS GET CLOSE/TO REACH CONVECTIVE TEMPS. HIGHS ARE EXPECTED
TO REACH INTO THE LOW/MID 80S. LATEST MODEL RUNS ARENT IN TOO BAD
OF AGREEMENT WITH THE TIMING OF THIS FRONT...WHICH IS BEING PUSHED
BY ENERGY OVER THE NORTHERN ROCKIES....AND BY 00Z THIS EVENING
LOOKS TO BE STARTING TO WORK ITS WAY INTO THE NW CORNER OF THE
CWA.

ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE AS GET INTO THE
EVENING/OVERNIGHT HOURS...THE UPPER LEVEL CONTINUES TO MOVE
IN...THE  SFC FRONT SLIDES SOUTH THROUGH THE CWA...AND LIFT IS
ALSO ENHANCED BY AN INCREASED S/SWRLY LOW LEVEL JET EXPECTED TO
NOSE INTO THE AREA. HAD INHERITED LIKELY POPS SLIDING THROUGH THE
CWA DURING THE OVERNIGHT HOURS...AND ONLY MADE SOME MINOR
ADJUSTMENTS TO THOSE POPS. STILL CONCERNED ABOUT THE POTENTIAL FOR
SOME STRONG TO POTENTIALLY SEVERE THUNDERSTORMS...OVERALL DEEP
LAYER SHEAR ISNT EXACTLY NOTABLE...MODELS DO CONTINUE TO SHOW THE
POTENTIAL FOR SOME MODEST INSTABILITY TO DEVELOP THIS
AFTERNOON/EVENING...AS MOISTURE INCREASES THROUGH THE DAY AHEAD OF
THE SFC FRONT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 442 AM CDT WED OCT 2 2013

THERE ARE NUMEROUS FORECAST CONCERNS IN THE DAYS AHEAD. THIS IS A
BIG SYNOPTIC STORM SYSTEM THAT WILL HAVE A SIGNIFICANT IMPACT ON
OUR WEATHER THROUGH AT LEAST THIS WEEKEND. WE WILL SEE THE FULL
GAMUT STARTING WITH WARM TEMPERATURES AND POSSIBLE SEVERE
THUNDERSTORMS...A TRANSITION TO COLD RAIN...AND EVENTUALLY THE
COOLEST WEATHER THUS FAR THIS SEASON RESULTING IN MAYBE EVEN OUR
FIRST FROST AS THE STORM PULLS AWAY.

THURSDAY...THE COLD FRONT WILL START THE DAY TO THE NORTHWEST OF
OUR  FORECAST AREA BUT SHOULD ENTER OUR NORTHWEST ZONES BY LATE
AFTERNOON. HIGH TEMPERATURES AHEAD OF THE FRONT ACROSS OUR
SOUTHEAST ZONES...ESPECIALLY SOUTH OF THE THE TRI CITIES COULD
EASILY REACH THE LOWER TO MID 80S. HOWEVER...TEMPERATURES MAY
BEGIN TO FALL DURING THE AFTERNOON ACROSS NORTHWESTERN ZONES ONCE
THE FRONT PASSES THROUGH. TIMING OF THE FRONT WILL BE EVERYTHING
AND THERE WILL LIKELY BE A SHARP 15 TO 20 DEGREE TEMPERATURE
GRADIENT ALONG THE COLD FRONT. THE ATMOSPHERE WILL BECOME VERY
UNSTABLE DURING THE AFTERNOON HOURS...AND WIND SHEAR WILL BE
NOTICEABLY STRONGER THAN ON WEDNESDAY AS THE UPPER LEVEL TROUGH
WILL NOW BE NOSING INTO THE PLAINS.
THEREFORE...THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE IN THE
WARM SECTOR AND ESPECIALLY RIGHT ALONG AND JUST NORTH OF THE SFC
FRONT AS THE LOW LEVEL JET BEGINS TO INCREASE DURING THE EVENING
HOURS. THE NOSE OF THE LOW LEVEL JET WOULD PLACE THE GREATEST
THREAT OF STRONG TO SEVERE THUNDERSTORMS OVER OUR NORTHEASTERN
CWA...AREAS NORTHEAST OF THE TRI CITIES.

FRIDAY...FORECAST MODELS BEGIN TO DIVERGE SIGNIFICANTLY WITH
REGARD  TO THE SPEED AT WHICH THE UPPER LEVEL STORM SYSTEM WILL
TRACK ACROSS THE PLAINS. THE 00Z ECMWF IS THE SLOWEST...WHILE THE
00Z GFS AND 06Z NAM ARE MUCH QUICKER. THE SLOWER ECMWF WOULD KEEP
OUR FAR EASTERN ZONES IN THE WARM SECTOR THROUGH FRIDAY
AFTERNOON...WHICH WOULD RESULT IN A CONTINUED CHANCE OF SEVERE
THUNDERSTORMS ON FRIDAY ACROSS OUR EAST. HOWEVER...THE FASTER GFS
AND NAM WOULD FORCE THE MOIST WARM SECTOR INTO FAR EASTERN
NEBRASKA OR IOWA AND OUR AREA WOULD HAVE VIRTUALLY NO CHANCE OF
STRONG TO SEVERE STORMS. THESE SYSTEMS DO TEND TO SLOW DOWN A BIT
AND WILL LEAN TOWARDS THE SLOWER ECMWF SOLUTION. HIGH TEMPERATURES
WILL RANGE FROM THE 50S IN OUR NORTHWEST TO THE MID 70S OVER OUR
SOUTHEAST. IF THE FRONT REALLY SLOWS DOWN...SOUTHEASTERN ZONES MAY
BE EVEN WARMER. COLD RAIN SHOWERS WILL BE POSSIBLE BEHIND THE COLD
FRONT...BUT ANY PRECIPITATION BEHIND THE FRONT WILL LIKELY BE
RATHER LIGHT.

SATURDAY...THE GFS REMAINS FASTER AND LIKELY TOO FAST IN MOVING
THE  SYSTEM OUT. WILL LEAN ON THE 00Z ECMWF...BUT THE MAIN STORY
HERE IS THAT WE WILL LARGELY BE IN THE DRY SLOT OF THIS STORM WITH
MUCH OF THE COLD RAIN AND EVEN SNOW TO OUR WEST ON THE COLD SIDE
OF THE SYSTEM ACROSS THE WESTERN NEBRASKA SANDHILLS INTO SOUTH
DAKOTA. CERTAINLY NOT FORECASTING ANY SNOW ACROSS OUR AREA AT THIS
TIME...BUT IT WILL BE COLD COMPARED TO ANYTHING WE HAVE SEEN THUS
FAR THIS SEASON. HIGH MAY NOT GET OUT OF THE 40S ACROSS MANY OF
OUR NEBRASKA ZONES AND THE WIND WILL BE GUSTY.

SUNDAY...THERE IS SOME QUESTION AS TO HOW QUICKLY WE WILL CLEAR OUT
SATURDAY NIGHT/SUNDAY MORNING. IF WE CLEAR OUT RAPIDLY THEN A
FROST WILL BE POSSIBLE. HOWEVER...IF THE STORM SYSTEM MOVES OUT
AS SLOW AS THE 00Z ECMWF IS SHOWING THEN WE COULD STILL BE STUCK
IN THE CLOUDS AND LOWS COULD REMAIN A BIT ABOVE FREEZING. WILL
CONTINUE TO CARRY FROST IN THE GRIDS FOR MOST AREAS TO BE ON THE
SAFE SIDE AND TO PROVIDE A HEADS UP THAT A FROST IS AT LEAST
SOMEWHAT POSSIBLE BY SUNDAY MORNING. TEMPERATURES SHOULD QUICKLY
BEGIN TO MODERATE BY SUNDAY AFTERNOON BACK INTO THE 60S WITH
SUNSHINE AND DRY CONDITIONS.

MONDAY AND TUESDAY...DRY AND WARMER CONDITIONS ARE EXPECTED BETWEEN
STORM SYSTEMS. THERE IS ANOTHER STORM SYSTEM IN THE WORKS THAT MAY
BE WORTH WATCHING BY WEDNESDAY OR THURSDAY JUST BEYOND THE FORECAST
VALID PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1115 AM  CDT WED OCT 2 2013

A COLD FRONTAL BOUNDARY WILL ADVANCE SOUTHEAST FROM WESTERN SOUTH
DAKOTA AND NEBRASKA THIS AFTN AND EVENING...AND THE FRONT WILL BE
THE FOCUS FOR TSTM DEVELOPMENT. TSTMS ARE FAVORABLE FOR THE
TERMINAL FM EVENING INTO THE FIRST PART OF THE NIGHT. THE BOUNDARY
WILL STALL RIGHT AROUND THE TERMINAL INTO THURSDAY MORNING WITH
WINDS BECOMING LIGHT AND VARIABLE. STRATUS WILL SETTLE IN BY
MORNING WITH CIGS DROPPING TO IFR AND POTENTIALLY IFR AND SOME
VSBY RESTRICTIONS IN BR/DZ ARE ALSO POSSIBLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...ADO
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, Oct 2, 5:51 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
651 AM CDT WED OCT 2 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
651 AM CDT WED OCT 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE PLATTE RIVER
TODAY...PRIMARILY BETWEEN ELM CREEK AND ALDA. PLEASE REFER TO THE
LATEST FLOOD WARNING PRODUCT FOR ADDITIONAL INFORMATION.

LATE THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF THE OUTLOOK AREA...BEFORE BECOMING MORE WIDESPREAD
DURING THE EVENING AND OVERNIGHT HOURS. SOME THUNDERSTORMS COULD
BE ON THE STRONG SIDE...AND AN ISOLATED SEVERE THUNDERSTORM ALSO
CANNOT BE COMPLETELY RULED OUT. HAIL NEAR THE SIZE OF QUARTERS
AND WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY THROUGH FRIDAY EVENING. SOME OF THESE THUNDERSTORMS MAY
BE STRONG TO SEVERE WITH THE BEST CHANCE OF SEVERE THUNDERSTORMS
ON THURSDAY BEING NORTHEAST OF A LINE FROM KEARNEY...TO CLAY
CENTER...TO GENEVA NEBRASKA. THE BEST CHANCE OF SEVERE
THUNDERSTORMS ON FRIDAY WILL BE TO THE EAST OF A LINE FROM
OSCEOLA...TO NELSON NEBRASKA...TO GLEN ELDER KANSAS.

SATURDAY NIGHT INTO SUNDAY MORNING...A CHILLY AIR MASS WILL
DESCEND INTO THE REGION BEHIND THE DEPARTING STORM SYSTEM. THERE
IS STILL PLENTY OF UNCERTAINTY...BUT IF SKIES ARE ABLE TO CLEAR
OUT THEN THE FIRST FROST OF THE SEASON WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

27 heavy rain, 5 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Greeley

When
October 2, 2:00 PM CST to October 3, 1:00 AM CST
Where
Greeley County, 4.65 mi NW of Wolbach
Property damage
$250,000
Reported by
CoCoRaHS
Coordinates
41.450, -98.460

A rainfall total of 8.46 inches occurred.

Heavy Rain, Greeley

When
October 2, 2:00 PM CST to October 3, 1:00 AM CST
Where
Greeley County, 4.66 mi E of Scotia
Reported by
CoCoRaHS
Coordinates
41.470, -98.630

A rainfall total of 3.16 inches occurred. Penny size hail also fell around 630 pm CDT. The time of the hail is estimated by radar data and other nearby reports.

Heavy Rain, Greeley

When
October 2, 2:00 PM CST to October 3, 1:00 AM CST
Where
Greeley County, 4.66 mi E of Scotia
Reported by
CoCoRaHS
Coordinates
41.470, -98.630

A rainfall total of 3.16 inches occurred.

Heavy Rain, Howard

When
October 2, 3:00 PM CST to October 3, 5:00 AM CST
Where
Howard County, 2.14 mi NNW of Farwell
Property damage
$250,000
Reported by
Public
Coordinates
41.250, -98.640

A rainfall total of 6.60 inches occurred. This report was relayed via KHAS-TV.

Hail, Greeley

When
October 2, 3:55 PM CST
Where
Greeley County, 4.03 mi NNE of Wolbach
Measured
0.88 in hail
Reported by
Public
Coordinates
41.450, -98.360

Hail occurred within heavy rain.

Hail, Greeley

When
October 2, 3:55 PM CST
Where
Greeley County, 5.49 mi NNE of Wolbach
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -98.350

Quarter size hail occurred within heavy rain.

Hail, Greeley

When
October 2, 4:35 PM CST
Where
Greeley County, 4.15 mi S of Greeley
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.490, -98.530

Quarter to golf ball size hail occurred with some rain.

Hail, Greeley

When
October 2, 5:28 PM CST
Where
Greeley County, 5.57 mi WSW of Greeley
Measured
1.25 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.520, -98.630

Quarter to half dollar size hail occurred with rain mixed in.

Hail, Howard

When
October 2, 6:36 PM CST
Where
Howard County, 1.25 mi WSW of Cotesfield
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.350, -98.650

Quarter to ping pong size hail occurred. Moderate to heavy rain also occurred.

Flash Flood, Greeley

When
October 2, 6:43 PM CST to October 3, 12:30 AM CST
Where
Greeley County, 4.18 mi N of Wolbach to 2.05 mi ESE of Greeley
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.460, -98.390

Creeks were running full across southeastern Greeley County. Water was running across many county roads. One county road was impassable and had to be closed due to high water.

Flood, Sherman

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Sherman County, 2.12 mi ESE of Ashton to 3.14 mi ESE of Ashton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
41.243, -98.780

This report was posted to the KHAS-TV facebook page around midnight CDT. A KHAS viewer reported driving into flood waters on Highway 92, just east of Ashton. Water was over the hood of the vehicle and caused the vehicle to stall.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 2.09 mi SE of Hastings
Reported by
NWS Employee
Coordinates
40.560, -98.350

A rain total of 4.32 inches fell.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 2.71 mi WNW of (Hsi)hastings Arpt
Reported by
NWS Employee
Coordinates
40.610, -98.480

A rain total of 4.27 inches occurred.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 1.26 mi ESE of Assumption
Reported by
CoCoRaHS
Coordinates
40.510, -98.550

A rainfall total of 5.92 inches occurred.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 3.61 mi NNE of Ayr
Reported by
CoCoRaHS
Coordinates
40.470, -98.400

A rainfall total of 3.45 inches occurred.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 5.77 mi NNE of Pauline
Reported by
CoCoRaHS
Coordinates
40.490, -98.290

A rainfall total of 3.12 inches occurred.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 0.52 mi E of Juniata
Property damage
$400,000
Reported by
CoCoRaHS
Coordinates
40.580, -98.510

A rainfall total of 6.35 inches occurred.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 2.51 mi ESE of Juniata
Reported by
CoCoRaHS
Coordinates
40.560, -98.480

A rainfall total of 5.40 inches occurred.

Heavy Rain, Adams

When
October 2, 8:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, 3.47 mi NW of Assumption
Reported by
CoCoRaHS
Coordinates
40.560, -98.610

A rainfall total of 4.75 inches occurred.

Heavy Rain, Hamilton

When
October 2, 8:00 PM CST to October 3, 6:00 AM CST
Where
Hamilton County, 0.87 mi SE of Hordville
Reported by
CoCoRaHS
Coordinates
41.070, -97.890

A rainfall total of 3.24 inches occurred.

Heavy Rain, Clay

When
October 2, 9:00 PM CST to October 3, 5:00 AM CST
Where
Clay County, 0.53 mi W of Deweese
Reported by
Public
Coordinates
40.350, -98.140

A rain total of 4.10 inches fell.

Heavy Rain, Clay

When
October 2, 9:00 PM CST to October 3, 5:00 AM CST
Where
Clay County, 1.26 mi ESE of Fairfield
Reported by
CoCoRaHS
Coordinates
40.420, -98.100

A rainfall total of 4.16 inches occurred.

Heavy Rain, Clay

When
October 2, 9:00 PM CST to October 3, 5:00 AM CST
Where
Clay County, 2.07 mi S of Trumbull
Reported by
CoCoRaHS
Coordinates
40.650, -98.270

A rainfall total of 4.75 inches occurred.

Heavy Rain, Clay

When
October 2, 9:00 PM CST to October 3, 5:00 AM CST
Where
Clay County, 4.22 mi WSW of Clay Center
Reported by
CoCoRaHS
Coordinates
40.500, -98.120

A rainfall total of 3.45 inches occurred.

Heavy Rain, Adams

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Adams County, (Hsi)hastings Arpt
Reported by
ASOS
Coordinates
40.600, -98.430

A rain total of 4.13 inches occurred at Hastings Municipal Airport (official Hastings rainfall total). Of this total rainfall, 3.49 inches fell on the calendar day of Oct. 3rd, which set a new Hastings daily rainfall record for any day in October, eclipsing the previous mark of 2.95 on Oct. 16, 1968. The event-total was also the second-highest two-day October rainfall on record, falling just short of 4.25 that fell on Oct. 16-17, 1968.

Heavy Rain, Nuckolls

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Nuckolls County, 6.99 mi WNW of Angus
Reported by
CoCoRaHS
Coordinates
40.300, -98.110

A rainfall total of 5.12 inches occurred.

Heavy Rain, Nuckolls

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Nuckolls County, 3.24 mi ENE of Lawrence
Reported by
CoCoRaHS
Coordinates
40.310, -98.210

A rainfall total of 4.29 inches occurred.

Heavy Rain, Nuckolls

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Nuckolls County, 4.79 mi W of Angus
Reported by
CoCoRaHS
Coordinates
40.290, -98.070

A rainfall total of 4.96 inches occurred.

Heavy Rain, Nuckolls

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Nuckolls County, 0.69 mi N of Nora
Reported by
CoCoRaHS
Coordinates
40.180, -97.970

A rainfall total of 3.26 inches occurred.

Heavy Rain, Nuckolls

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Nuckolls County, 2.73 mi WSW of Ruskin
Reported by
CoCoRaHS
Coordinates
40.140, -97.920

A rainfall total of 3.72 inches occurred.

Heavy Rain, Nuckolls

When
October 2, 10:00 PM CST to October 3, 5:00 AM CST
Where
Nuckolls County, 5.22 mi NW of Hardy
Reported by
CoCoRaHS
Coordinates
40.080, -97.990

A rainfall total of 3.09 inches occurred.

Heavy Rain, Thayer

When
October 2, 11:00 PM CST to October 3, 6:00 AM CST
Where
Thayer County, 0.69 mi S of Deshler
Reported by
Public
Coordinates
40.140, -97.720

A rain total of 4.10 inches occurred.

Heavy Rain, Thayer

When
October 2, 11:00 PM CST to October 3, 6:00 AM CST
Where
Thayer County, 2.53 mi ENE of Chester
Reported by
CoCoRaHS
Coordinates
40.040, -97.580

A rainfall total of 3.82 inches occurred.

Heavy Rain, Thayer

When
October 2, 11:00 PM CST to October 3, 5:00 AM CST
Where
Thayer County, 4.68 mi SW of Carleton
Reported by
CoCoRaHS
Coordinates
40.250, -97.730

A rainfall total of 3.40 inches occurred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477592, 477609, 477610, 477591, 477188, 477190, 477191, 477193, 477196, 477179, 477182, 477574, 477576, 477587, 477588, 477589, 477593, 477594, 477597, 477608, 477579, 477599, 477600, 477606, 477577, 477595, 477596, 477601, 477603, 477604, 477611, 477578, 477602, 477607.